Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 233, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 7, 2008, 2:23 PM EDT for Chesterfield County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2008, 2:23 PM EDT (18:23 UTC)
- Expired
- Aug 7, 2008, 3:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:10 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:21 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 7, 1:21 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EDT THU AUG 7 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THE FRONT. THE WEAKENING FRONT WILL LINGER NEAR THE REGION
THROUGH FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AMPLIFICATION OF UPPER LEVEL TROUGH OVER THE EASTERN STATES TODAY
AS STRONG SHORT WAVE ROTATES ACROSS THE MID ATLANTIC REGION THIS
AFTERNOON. MODELS INDICATING WEAK LEE SIDE SURFACE TROUGH ACROSS
THE AREA EARLY WITH RESULTING INCREASING LOW LEVEL CONVERGENCE.
PREFER WRF MODEL WITH DETAILS ALTHOUGH BOTH WRF/GFS APPEAR TO HAVE
CONVECTIVE FEEDBACK ISSUES. SLOW MOVING COLD FRONT APPROACHING
FROM THE NORTH LATE TODAY...THINK IT WILL PUSH THROUGH DURING THE
OVERNIGHT HOURS...PROBABLY AFTER 06Z. MOS TEMPERATURE GUIDANCE
SUGGESTS ANOTHER HOT DAY...ALTHOUGH PROBABLY TOO WARM WITH
INCREASING MOISTURE BY AFTERNOON. RESULTING INSTABILITY APPEARS
MODERATE TO STRONG AHEAD OF THE FRONT...WRF MODEL SHOWS SURFACE
THETA-E RIDGE EXTENDING FROM THE COAST INTO THE MIDLANDS. UPPER
LEVEL SHORT WAVE APPROACHING IN NORTHWEST FLOW ALOFT SHOULD
TRIGGER NUMEROUS THUNDERSTORMS...AROUND 00Z. 0-6KM SHEAR APPEARS
STRONG ACROSS THE NORTHERN MIDLANDS...WEAKER TO THE SOUTH.
DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. OVERALL THE LOW
LEVEL SHEAR APPEARS WEAK WHILE SHEAR STRONGER ALOFT. THIS SHOULD
RESULT IN MULTICELL ORGANIZATION. THUNDERSTORMS SHOULD DIMINISH
AFTER MIDNIGHT AS FRONT PUSHES SOUTH OF THE AREA.
WILL INCREASE POPS DURING THE LATE AFTERNOON AND EVENING AND
MENTION POSSIBLE SEVERE STORMS. WILL GO BELOW MAV GUIDANCE MAXIMUM
TEMPERATURE CONSENSUS. ALTHOUGH HEAT ADVISORY APPEARS MARGINAL
SOUTH AND EAST OF CAE...WILL MAINTAIN CURRENT ADVISORY AS IS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE SURFACE FRONT MAY LINGER NEAR THE FORECAST AREA BUT THE
MODELS INDICATE DEEPER MOISTURE SHIFTING EAST AND SOUTH OF THE
AREA FOR THURSDAY NIGHT AND FRIDAY. PLAN TO CONTINUE THE SMALL
THUNDERSTORM CHANCE WITH WEAK TO MODERATE INSTABILITY SUGGESTED
SOUTH OF CAE. DRIER AIR SPREADS ACROSS THE REGION
SATURDAY...MOS MAXIMUM TEMPERATURES APPEAR TOO HIGH. SREF ENSEMBLE
850MB TEMPERATURES ABOUT 1 STANDARD DEVIATION BELOW NORMAL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GFS SHOWS CONTINUED SURFACE TROUGHING BUT DEEPER MOISTURE
APPEARS TO REMAIN EAST AND SOUTH OF THE FORECAST AREA DURING MOST OF
THE EXTENDED PERIOD. MOST OF THE MOISTURE APPEARS TO STAY EAST AND
SOUTH OF THE REGION THROUGH MOST OF THE EXTENDED PERIOD. THE GFS
ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY. POPS APPEAR
LOW...ESPECIALLY OVER THE WEEKEND.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
SCATTERED CUMULUS DEVELOPING...WITH SOME SHRA DEVELOPMENT WEST OF
AGS/DNL CURRENTLY. WILL EXPECT SCT TSRA TO BEGIN DEVELOPING A
LATER THIS AFTERNOON. AT THIS TIME...WILL HANDLE WITH VCTS OR CB
CLOUD GROUP...AND AMEND LATER WHEN CONFIDENCE OF TSRA AFFECTING
TAF SITES WARRANTS. SOME OF THE TSRA COULD REACH SEVERE LIMITS
WITH STRONG WIND GUSTS. SH/TSRA ACTIVITY COULD LINGER WELL INTO
THE EVENING OR OVERNIGHT AS A FRONT MOVES THROUGH THE REGION. WITH
SOME CLOUDINESS EXPECTED OVERNIGHT...WILL NOT FORECAST SIGNIFICANT
FOG AT THIS TIME. DRIER AIR WILL BEGIN ENTERING OUR FORECAST AREA
FRIDAY BEHIND THE FRONT. THE SOUTHERN TIER OF OUR FA MAY STILL
HAVE A CHANCE OF TSRA FRIDAY AFTERNOON...MAINLY AGS/DNL/OGB...BUT
WOULD EXPECT THIS AFTER 18Z.
EXTENDED AVIATION OUTLOOK...DRIER AIR BEHIND THE FRONT IS EXPECTED
TO PRECLUDE ANY SIGNIFICANT CONVECTION SATURDAY AND SUNDAY.
INCREASING MOISTURE MAY ALLOW FOR DIURNAL TSRA MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ031-035>038-
041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ077.
&&Hazardous weather outlook, Aug 7, 5:26 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 526 AM EDT THU AUG 7 2008 GAZ040-063>065-SCZ015-016-018-020>022-025>030-080930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN- 526 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ031-035>038-041-080930- BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 526 AM EDT THU AUG 7 2008 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:18 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry | 42 min |
| Aug 6, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington | 34 min |
| Aug 6, 9:35 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 40 min |
| Aug 7, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 24 min |
| Aug 7, 2:57 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Aug 7, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 44 min |
| Aug 7, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 46 min |
| Aug 7, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 57 min |
| Aug 7, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Aug 7, 5:49 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 30 min |
| Aug 7, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 62 min |
| Aug 7, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 61 min |
| Aug 7, 6:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 38 min |
| Aug 7, 7:24 PM EDT | Flash Flood Warning | CAE | Richland | 52 min |
| Aug 7, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.